Tornadoes · United States · Mississippi · 2013
EF0 tornado, Williamsburg to Collins, Mississippi, February 21, 2013
From Williamsburg to Collins, this EF0 tornado ran 0.7 miles across Covington County on February 21, 2013, touching down at 11:00 PM CST and reaching 75 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 21, 2013
- Touchdown
- 11:00 PM CST (05:00 UTC)
- Lifted
- 11:01 PM CST (05:01 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Covington County
- Touchdown point
- 31.572, -89.588
- Lift-off point
- 31.574, -89.577
- Record number
- 1302212300-01
The damage survey
2 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 91 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent storm system developed across the Inter-Mountain West before tracking east across the Lower Mississippi Valley region February 21st. A rather cold and dry air mass was entrenched across the region through the 20th, with dew points in the teens and twenties. In fact, as atmospheric lift began to approach the area and some light showers moved across portions of the Delta, light sleet occurred. There was not enough sleet to cause travel problems, but it showed how cold the atmosphere was prior to the incoming low pressure system. ||By the morning of the 21st, the warm front was still located along the Mississippi Gulf Coast. Dew points were still in the upper 30s as of late morning across Central Mississippi. Some showers and isolated thunderstorms moved through the area producing small hail. The warm front slowly moved north and by mid to late afternoon, dew points had finally increased to the mid and upper 50s across the I-20 corridor and were in the mid 60s further south. This helped to fuel additional showers and thunderstorms as the main upper level storm system tracked northeast. As the moisture increased across the region, the combination of strong wind shear and an unstable air mass south of the warm front became more conducive to supercell and tornado development. Strong storms were moving through the southwestern portions of the region later that afternoon. ||Around 5 pm storms began to exhibit rotation on radar and a tornado developed in Concordia Parish just south of Clayton. This tornado produced some damage to some homes and trailers in the area. As the low pressure gradually tracked northeast and the warm front lifted further north, the environment became more favorable for tornadoes in southern Mississippi. One storm had continuous rotation as it moved from north-central Louisiana into south-central Mississippi. This storm crossed southeast Lawrence to northwest Marion counties around 10 pm and continued to track northeast. Rotation began to intensify and a strong tornado developed around 10:30 pm a few miles southwest of Bassfield. This tornado caused minor to moderate damage to some homes and buildings, snapped some power poles and caused extensive tree damage. Another weak tornado developed around 11 pm a few miles southwest of Collins snapping some trees and causing some damage to a mobile home and a chicken house. Scattered storms continued to affect the Pine Belt area into the early morning hours on the 22nd, before finally moving out of the area.||In addition to severe weather, flash flooding became an issue in central Mississippi. From the morning of the 21st through the early morning of the 22nd, the heaviest rainfall occurred over parts of central Mississippi, where 3 to 4 inches of rain fell and flash flooding was reported in the area.
This brief tornado moved along McDonald Chapel Road, snapping several trees, blowing the skirting out from under a mobile home and peeling back a small part of a roof from a chicken house. Maximum wind speeds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 21, 7:16 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Feb 21, 7:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 716 PM CST THU FEB 21 2013 ...SOME SEVERE STORMS POSSIBLE ACROSS SOUTHERN AREAS TONIGHT... .UPDATE...STRONG AND SEVERE TSTM POTENTIAL CONTINUES FOR AREAS ALONG AND SOUTH OF I-20. MAIN RISK WILL BE FRONT DMG WINDS WITH SOME POTENTIAL FOR BRIEF TORNADO DEVELOPMENT. DUE TO THIS...A TORNADO WATCH IS IN EFFECT FOR THAT PORTION OF THE CWA. SOME STRONG STORMS ARE POSSIBLE FOR A 1-2 COUNTY CORRIDOR ALONG AND JUST N OF I-20. ADJUSTED GRAPHICS TO INDICATE THE NEW RISK AREAS. THE WARM FRONT LOOKS TO BE THE FOCUS OF THE MAIN CONVECTION WITH ADDITIONAL CLUSTERS RIDING ON THE PREV STORMS OUTFLOW. THE WARM FRONT IS SITUATED ROUGHLY FROM VICKSBURG TO CRYSTAL SPRINGS TO HEIDELBURG. THIS FITS WELL WITH THE CURRENT TOR WATCH. OTHER MODIFICATIONS TO FORECAST ELEMENTS INCLUDED REMOVING TSRA FROM THE NW AND INCREASING POPS FOR CENTRAL SECTIONS. FURTHER UPDATES WILL REFINE THE PROGRESSION OF THE RAIN AREA AND LOWERING OF POPS WILL COINCIDE. /CME/ && .AVIATION...COMBINATION OF IFR/MVFR CONDITIONS WILL BE THE FOCUS THIS EVENING INTO MOST OF THE OVERNIGHT. MAIN ISSUES WILL BE TIMING THE CONVECTION AND THE FLIGHT RESTRICTIONS ASSOCIATED WITH THAT. THE 00Z TAF ISSUANCE WAS FOCUSED ON THE FIRST 6-10 HRS. IMPROVING CONDITIONS LOOK LIKELY BEYOND 12-15 FRI. /CME/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 49 70 42 65 / 100 34 23 8 MERIDIAN 54 70 44 68 / 100 45 43 14 VICKSBURG 45 69 40 61 / 62 25 12 6 HATTIESBURG 60 70 51 71 / 100 58 55 20 NATCHEZ 48 69 43 63 / 63 39 21 8 GREENVILLE 40 57 36 55 / 49 9 9 5 GREENWOOD 42 63 36 60 / 61 13 9 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME/
Hazardous weather outlook, Feb 21, 2:35 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 235 PM CST THU FEB 21 2013 LAZ007>009-015-016-023>026-MSZ040>043-047>049-053>055-059>063- 222045- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- 235 PM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND FRIDAY STRONG AND SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH. A FEW TORNADOES AND LARGE QUARTER SIZE HAIL MAY ALSO OCCUR. PERIODS OF HEAVY RAIN CAN BE EXPECTED IN THE STRONGER STORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. A WARM FRONT WILL LIFT INTO THE AREA TODAY AND RAPIDLY DESTABILIZE THE AIR MASS. INTENSE WIND SHEAR AND DEVELOPING MOISTURE AHEAD OF THE APPROACHING COLD FRONT WILL RESULT IN A POTENTIAL FOR SEVERE STORMS THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE LIKELY NEEDED THIS AFTERNOON AND EVENING. MSZ044>046-050>052-056>058-064>066-072>074-222045- LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 235 PM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY STRONG AND SEVERE STORMS WILL BE POSSIBLE EARLY THIS EVENING AND THROUGH PORTIONS OF THE OVERNIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH. A FEW TORNADOES AND LARGE QUARTER SIZE HAIL MAY ALSO OCCUR. PERIODS OF HEAVY RAIN CAN BE EXPECTED IN THE STRONGER STORMS AND POTENTIALLY CAUSE FLASH FLOODING. A WARM FRONT WILL LIFT INTO THE AREA TODAY AND RAPIDLY DESTABILIZE THE AIR MASS. INTENSE WIND SHEAR AND DEVELOPING MOISTURE AHEAD OF THE APPROACHING COLD FRONT WILL RESULT IN A POTENTIAL FOR SEVERE STORMS THIS AFTERNOON INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE FRIDAY INTO FRIDAY EVENING AS THE FRONT STALLS ACROSS FAR SOUTHEAST MISSISSIPPI. PONDING WATER MAY DEVELOP ACROSS LOW ROADWAYS AND IN AREAS WHERE DRAINAGE IS POOR. THERE IS A CHANCE THAT LOCAL FLOODING ISSUES WILL DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS EVENING THROUGH FRIDAY EVENING. ARZ074-075-MSZ018-019-025>039-222045- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- 235 PM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH MISSISSIPPI AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT AS A FRONT MOVES THROUGH THE REGION. STORMS WITH A POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH AND LARGE QUARTER SIZE HAIL WILL DEVELOP OVER SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA DURING THE LATE AFTERNOON AND EXTEND INTO NORTHEAST MISSISSIPPI TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS ACTIVITY AS TRAINING OF THUNDERSTORMS COULD OCCUR...LEADING TO FLASH FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN
In the hours before
Local storm report, Feb 21, 8:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN CRYSTAL SPRINGS 31.99N 90.36W
02/21/2013 M2.60 INCH COPIAH MS EMERGENCY MNGR
0846 PM HEAVY RAIN NATCHEZ 31.55N 91.39W
02/21/2013 M2.10 INCH ADAMS MS EMERGENCY MNGR
AT EOC
&&
GERARDLocal storm report, Feb 21, 9:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL FAYETTE 31.71N 91.06W
02/21/2013 E0.75 INCH JEFFERSON MS LAW ENFORCEMENT
&&
CMELocal storm report, Feb 21, 9:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 3 SW FOREST 32.33N 89.51W
02/21/2013 SCOTT MS LAW ENFORCEMENT
A COUPLE ROADS FLOODED ACROSS THE SOUTHERN PART OF THE
COUNTY.
&&
CMESpecial weather statement, Feb 21, 9:58 PM CST, 1 hour 2 minutes before
MSZ056-057-065-066-220430-
SMITH MS-JONES MS-JASPER MS-COVINGTON MS-
958 PM CST THU FEB 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
958 PM CST THU FEB 21 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES SOUTH OF
PINEVILLE TO 5 MILES SOUTHWEST OF MOUNT OLIVE AT 958 PM CST...MOVING
EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN NORTHERN COVINGTON...JASPER...NORTHWESTERN JONES AND
EASTERN SMITH COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3194 8898 3172 8929 3165 8975 3172 8975
3186 8955 3214 8941 3221 8891 3206 8891
TIME...MOT...LOC 0358Z 261DEG 35KT 3208 8933 3188 8943
3171 8967
BKLocal storm report, Feb 21, 10:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1011 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD CRYSTAL SPRINGS 31.99N 90.36W
02/21/2013 COPIAH MS EMERGENCY MNGR
MANY STREETS ARE FLOODED AROUND CRYSTAL SPRINGS...SOME
WITH A LOT OF WATER COVERING THEM...ALSO SOME STREETS
THAT RARELY FLOOD HAD WATER COVERING THEM.
&&
CMELocal storm report, Feb 21, 10:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD MERIDIAN 32.38N 88.71W
02/21/2013 LAUDERDALE MS BROADCAST MEDIA
FLOODING IN THE BRIARWOOD SECTION OF MERIDIAN
&&
BKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
5.0 hours before the tornado, 95 km from the path. February 22, 2013.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -223 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 845 m²/s²
- 0-3 km storm-relative helicity
- 1181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 3.2 K/km
Jackson, MS (KJAN), 12:00Z
7.0 hours after it, 95 km from the path. February 22, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -61000 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.6 K/km
The surface observations
Pine Belt Regional Awos (PIB), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 87 km away, was scanning. The volume nearest the touchdown began at 04:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of February 21, 2013
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 21 | 1:10 PM CST | EF1 | Sabine, TX | 4.5 | 150 | 1 | 2 | $250,000 |
| February 21 | 2:58 PM CST | EF1 | Vernon Parish, LA | 2.4 | 50 | $5,000 | ||
| February 21 | 3:07 PM CST | EF1 | Natchitoches Parish, LA | 0.0 | 30 | |||
| February 21 | 5:12 PM CST | EF1 | Concordia Parish, LA | 3.0 | 75 | $75,000 | ||
| February 21 | 10:31 PM CST | EF2 | Jefferson Davis, MS | 6.3 | 400 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.